Alert archive / New York / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Burlington, VT
NWS Burlington, VT issued this areal flood warning at Feb 21, 2018, 11:30 AM EST for Clinton County, New York. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2018, 11:30 AM EST (16:30 UTC)
- Expired
- Feb 23, 2018, 11:07 AM EST
- In force
- 48 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Clinton County, NY
The radar
The Burlington radar (KCXX), 55 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WGUS41 KBTV 211630
FLWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Burlington VT
1130 AM EST WED FEB 21 2018
NYC019-220130-
/O.NEW.KBTV.FA.W.0021.180221T1630Z-180222T0130Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-
1130 AM EST WED FEB 21 2018
The National Weather Service in Burlington has issued a
* Flood Warning for...
An Ice Jam Accompanied By Rain And Snowmelt in...
Northeastern Clinton County in northern New York...
* Until 830 PM EST Wednesday
* At 1124 AM EST, the river gauge on the Great Chazy in Perry Mills
is already moving into action stage and is forecast to go into
Minor flood stage. Ice jams have been reported along the Chazy and
backwater is starting to cause minor flooding. When the ice
releasese any low lying areas along the Chazy will have the
potential to see local flooding.
* Ice jams are very unpredictable and can break up, move and jam
again very quickly. Water backing up behind the jam is the main
flood threat, and can flood areas under deep water with
surprising speed. Favored ice jam locations are where a river
bends or slows, at bridge abutments, or near islands, sand bars,
and other obstructions to river flow.
* Some locations that will experience flooding include...
Mooers, Altona, Champlain, Miner Lake State Park, Mooers Forks,
Alder Bend and Perry Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
River levels may fluctuate rapidly due to ice with little or no
warning. Residents in low lying flood prone areas should remain alert
for possible flooding due to ice jams. Ice jam flooding can be very
localized and not affect all locations along the river as in a
typical river flood.
&&
LAT...LON 4492 7338 4495 7348 4493 7352 4493 7360
4488 7364 4480 7373 4481 7377 4486 7373
4490 7368 4497 7364 4497 7354 4500 7353
4500 7344 4494 7338
$$
Deal4 follow-up statements
136
WGUS41 KBTV 220114
FLWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Burlington VT
814 PM EST WED FEB 21 2018
NYC019-221330-
/O.EXT.KBTV.FA.W.0021.000000T0000Z-180222T1330Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-
814 PM EST WED FEB 21 2018
The National Weather Service in Burlington has extended the
* Flood Warning for...
An Ice Jam Accompanied By Rain And Snowmelt in...
Northeastern Clinton County in northern New York...
* Until 830 AM EST Thursday
* At 811 PM EST, the river gauge on the Great Chazy in Perry Mills
was above flood stage and still rising. Ice jams have been
reported along the Great Chazy and backwater is starting to cause
minor flooding. When the ice releases, any low lying areas along
the Great Chazy will have the potential to see local flooding.
* Ice jams are very unpredictable and can break up, move and jam
again very quickly. Water backing up behind the jam is the main
flood threat, and can flood areas under deep water with
surprising speed. Favored ice jam locations are where a river
bends or slows, at bridge abutments, or near islands, sand bars,
and other obstructions to river flow.
* Some locations that will experience flooding include...
Mooers, Altona, Champlain, Miner Lake State Park, Mooers Forks,
Alder Bend and Perry Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
River levels may fluctuate rapidly due to ice with little or no
warning. Residents in low lying flood prone areas should remain alert
for possible flooding due to ice jams. Ice jam flooding can be very
localized and not affect all locations along the river as in a
typical river flood.
&&
LAT...LON 4492 7338 4495 7348 4493 7352 4493 7360
4488 7364 4480 7373 4481 7377 4486 7373
4490 7368 4497 7364 4497 7354 4500 7353
4500 7344 4494 7338
$$
Hastings493
WGUS41 KBTV 221153
FLWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Burlington VT
653 AM EST THU FEB 22 2018
NYC019-230130-
/O.EXT.KBTV.FA.W.0021.000000T0000Z-180223T0130Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-
653 AM EST THU FEB 22 2018
The National Weather Service in Burlington has extended the
* Flood Warning for...
An Ice Jam Accompanied By Rain And Snowmelt in...
Northeastern Clinton County in northern New York...
* Until 830 PM EST Thursday
* At 649 AM EST, the river gauge on the Great Chazy in Perry Mills
was above moderate flood stage and still rising. Ice jams have
been reported along the Great Chazy and backwater is causing
flooding. When the ice releases, any low lying areas long the
Great Chazy will have the potential to see local flooding.
* Ice jams are very unpredictable and can break up, move and jam
again very quickly. Water backing up behind the jam is the main
flood threat, and can flood areas under deep water with
surprising speed. Favored ice jam locations are where a river
bends or slows, at bridge abutments, or near islands, sand bars,
and other obstructions to river flow.
* Some locations that will experience flooding include Mooers,
Altona, Champlain, Miner Lake State Park, Mooers Forks, Alder Bend
and Perry Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
River levels may fluctuate rapidly due to ice with little or no
warning. Residents in low lying flood prone areas should remain alert
for possible flooding due to ice jams. Ice jam flooding can be very
localized and not affect all locations along the river as in a
typical river flood.
&&
LAT...LON 4492 7338 4495 7348 4493 7352 4493 7360
4488 7364 4480 7373 4481 7377 4486 7373
4490 7368 4497 7364 4497 7354 4500 7353
4500 7344 4494 7338
$$
Neiles373
WGUS41 KBTV 230126
FLWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Burlington VT
826 PM EST THU FEB 22 2018
NYC019-240130-
/O.EXT.KBTV.FA.W.0021.000000T0000Z-180224T0130Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-
826 PM EST THU FEB 22 2018
The National Weather Service in Burlington has extended the
* Flood Warning for...
An Ice Jam Accompanied By Rain And Snowmelt in...
Northeastern Clinton County in northern New York...
* Until 830 PM EST Friday
* At 823 PM EST, the river gauge on the Great Chazy in Perry Mills
has crested and is slowly starting to recede into minor flood
stage. Ice jams have been reported along the Great Chazy and
backwater is causing flooding. When the ice releases, any low
lying areas long the Great Chazy will have the potential to see
local flooding.
* Ice jams are very unpredictable and can break up, move and jam
again very quickly. Water backing up behind the jam is the main
flood threat, and can flood areas under deep water with
surprising speed. Favored ice jam locations are where a river
bends or slows, at bridge abutments, or near islands, sand bars,
and other obstructions to river flow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
River levels may fluctuate rapidly due to ice with little or no
warning. Residents in low lying flood prone areas should remain alert
for possible flooding due to ice jams. Ice jam flooding can be very
localized and not affect all locations along the river as in a
typical river flood.
&&
LAT...LON 4492 7338 4495 7348 4493 7352 4493 7360
4488 7364 4480 7373 4481 7377 4486 7373
4490 7368 4497 7364 4497 7354 4500 7353
4500 7344 4494 7338
$$
Deal290
WGUS81 KBTV 231607
FLSBTV
Flood Statement
National Weather Service Burlington VT
1107 AM EST FRI FEB 23 2018
NYC019-231616-
/O.CAN.KBTV.FA.W.0021.000000T0000Z-180224T0130Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-
1107 AM EST FRI FEB 23 2018
...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN CLINTON
COUNTY...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
LAT...LON 4492 7338 4495 7348 4493 7352 4493 7360
4488 7364 4480 7373 4481 7377 4486 7373
4490 7368 4497 7364 4497 7354 4500 7353
4500 7344 4494 7338
$$
LahiffWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this areal flood warning went out at Feb 21, 9:33 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 21, 9:33 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
933 AM EST Wed Feb 21 2018
.SYNOPSIS...
Record breaking warm temperatures are expected today which will
cause significant snow melt and sharp rises on local streams
and rivers. Areas of ice jam flooding are possible through
Wednesday night. Scattered rain showers will be seen as a cold
front will push through the area this afternoon. Temperatures
will quickly drop temperatures back into the 20s and 30s tonight
with drier conditions expected on Thursday and Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 926 AM EST Wednesday...Surface analysis places cold front
approaching the Saint Lawrence Valley at 14z with weak area of
showers. Meanwhile...temperatures have warmed well into the 50s
to l/m 60s across most of our cwa. Already 64F here at BTV and
58F at MPV/MSS. Expect highs generally in the upper 50s to lower
70s with warmest values across the southern/central CPV and
parts of the lower CT River Valley. Temps will actually start
cooling after 18z across the Saint Lawrence Valley and northern
NY with fropa. Expect 10 to 20 degree drop in just a few hours.
All covered well in current grids.
Previous discussion below:
However, a cold front will push through the North Country this
afternoon and inhibit the extent of how warm it will get today
due to the frontal passage occurring prior to peak heating. Even
so, record high temperatures are all but certain across much of
the forecast area before temperatures drop back below freezing
tonight. Although PWAT values are in the 1 to 1.4 inch range
(which is 3 to 4 standard deviations above normal), the lack of
synoptic forcing will likely lead to just some scattered rain
showers throughout the morning and afternoon hours before drier
air filters in behind the front.
The main concern today will be the potential for localized
flooding due to ice jams. There was an ice jam near Ausable
Forks for a large portion of the overnight hours but it released
around 3:30 AM. Additional flooding from ice jams is possible
today and tonight as snow continues to melt from the mountains
and flows into the main stem rivers and interacts with pre-
existing ice jams from the previous warm up in January. The
good news is there should only be another 0.05 to 0.15 inches
of rainfall today with the frontal passage; so additional
rainfall should not complicate matters further.
For Thursday...more seasonable, yet slightly above normal,
temperatures will be observed. A weak shortwave will rotate
around the Bermuda High and bring a chance of snowfall to
Rutland and Windsor counties but most of the snowfall is
expected to stay well south of the area.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 410 AM EST Wednesday...Friday night looks quiet with 1040 mb high
pressure center moving across southern Quebec. With clear skies
to partly cloudy skies temps should fall into the teens with
the normal cold spots down in to the single numbers.
The next system quickly approaches from the southwest on Friday
with some overrunning warm advection precipitation by afternoon. the
850mb zero line moves north of the region by evening on the nose of
a 40 kt SW flow. It looks like temperatures will warm surface and
aloft so it will be mostly a snow or mix changing to rain type of
event. QPF looks light perhaps 0.10-0.30" event with perhaps an inch
of snow mainly in northeast VT. High temps on Friday mainly in the
30s.
Friday night most of the precip will have moved out, but with some
weak cold advection as another weaker high pressure system moves
into Quebec. Lows mainly the upper 20s to lower 30s, well above
normal for this time of year.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 410 AM EST Wednesday...A persistent and mild WSW flow aloft is
expected through the period with a deep subtropical high over
Florida. High pressure and ridging aloft over the east will
bring quiet mild day on Saturday with highs in the 40s.
Meanwhile a rather strong low pressure will track from CO
through the western Great Lakes into James Bay Canada through
Sunday night. It's associated occluded frontal system and
precipitation will move through the North Country during Sunday.
We'll be on the warm side of that system as well as temperature
profiles warm above freezing right up through 850 mb so any
mixed rain and snow will change to rain once again. The winds
should be stronger on Sunday as we see some downsloping
developing. Anticipate 20-25kts with gusts of 25-35kts along the
western slopes of the Greens and the northern slopes of the
Adirondacks. It does look a little drier and slightly cooler
Monday and Tuesday with ridging aloft and a NW flow, but still
looking at highs in the upper 30s to lower 40s with lows
overnight in the mostly in the mid 20s to low 30s, continuing
above normal.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...VFR conditions prevail across all TAF
sites this morning with a warm front to our north and a cold
front to our west. A brief shot of MVFR conditions are expected
with the frontal passage as some light rain falls but will
quickly become VFR on the back side of the front as drier
returns to the region. A stout low level jet upwards of 50 kt at
2kft will produce some wind shear out ahead of the front. Any
shear will dissipate post frontal passage as the jet of stronger
winds gets shunted further east. Expect VFR conditions to
prevail through the evening and overnight hours with some gusty
northerly winds at KBTV/KMPV.
Outlook...
Thursday: VFR. Slight chance SHSN.
Thursday Night: VFR. NO SIG WX.
Friday: Mainly VFR, with local MVFR possible. Likely RA, Chance
SN.
Friday Night: Mainly MVFR, with local IFR possible. Likely SN,
Likely RA, Chance SHSN.
Saturday: Mainly MVFR, with local IFR possible. Chance SHRA,
Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance SN,
Chance SHSN.
Sunday: Mainly MVFR and IFR, with local VFR possible. Likely RA,
Likely SN.
&&
.HYDROLOGY...
As of 410 AM EST Wednesday...Record-breaking warmth will continue
across the area today with record-breaking high temperatures in
the 60s to near 70 in some locales. Despite relatively light
rainfall, moist winds and dewpoint temperatures in the 40s to
lower 50s will continue to foster rapid snowmelt and ice break-
up across the entire area. Also boosting confidence are
extremely high thawing degree hour totals with two day totals by
later today averaging from 900 to 1200. As a result, modest to
substantial river rises are occurring and will continue into
this evening supported by NAEFS/SREF MMEFS hydrograph data and
reflected in our latest river forecasts. While widespread open
water flooding is not expected, several rivers may approach
minor flood. More importantly, numerous ice jams remain in place
from the substantial thaw this past January so the potential
for localized high water and/or flooding near these features
remain a real threat as ice break-up occurs.
&&
.CLIMATE...
Here are the current record high temperatures for today:
BTV................60* (2018)...
MPV................57 (1953)...
MSS................62 (1953)...
St. Johnsbury......62 (1981)...
*Site hit record high temperature early this morning with
temperatures continuing to rise through this afternoon.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 7 PM EST this evening for VTZ001>012-016>019.
NY...Flood Watch until 7 PM EST this evening for NYZ026>031-034-035-
087.
&&
SYNOPSIS...Clay
NEAR TERM...Clay/Taber
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Clay
HYDROLOGY...TEAM BTV
CLIMATE...TEAM BTVHazardous weather outlook, Feb 21, 4:09 AM EST, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 409 AM EST Wed Feb 21 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-221000- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 409 AM EST Wed Feb 21 2018 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:44 PM EST | Areal Flood Warning | BTV | Clinton, Essex | 6 hr |
| Feb 21, 8:46 AM EST | Areal Flood Warning | BTV | Franklin | 12 hr |
| Feb 21, 8:57 AM EST | Areal Flood Warning | BTV | Clinton, Essex | 12 hr |
| Feb 21, 12:23 PM EST | Flash Flood Warning | BTV | Franklin | 6 hr |
| Feb 21, 12:45 PM EST | Areal Flood Warning | BTV | Franklin, St. Lawrence | 18 hr |
Nearby
Areal Flood Warnings in New York, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.